Arkansas, 2024Hail and Damaging Winds in Arkansas, August 18, 2024
August 18, 2024 · NWS TSA · 19 events in 5 counties and zones
Strong to severe thunderstorms developed southeast across eastern Nebraska and eastern Kansas during the morning and afternoon of the 18th. These thunderstorms weakened before moving into northwestern Arkansas, but additional thunderstorms developed over northwestern Arkansas along the outflow boundary that pushed out from these decaying thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed southeast across eastern Nebraska and eastern Kansas during the morning and afternoon of the 18th. These thunderstorms weakened before moving into northwestern Arkansas, but additional thunderstorms developed over northwestern Arkansas along the outflow boundary that pushed out from these decaying thunderstorms. The atmosphere over northwestern Arkansas became very unstable during the late afternoon and early evening, which enable some of these storms to produce large hail up to ping pong ball size and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 18, 1:29 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 18, 1:29 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
229 PM CDT Sun Aug 18 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Through tonight )
Issued at 210 PM CDT Sun Aug 18 2024
Meso-analysis indicates axis of strong instability generally along
and N of I-40 in northeast OK and northwest AR this afternoon,
south of a frontal boundary pushing southwest through central MO.
A persistent cluster of storms continues to move across northeast
KS and appears to be tied to gradient in 850mb moisture. There
remains some potential for this cluster to hold together as it
continues to ride this boundary southeast, possibly into northwest
AR or even extreme northeast OK by late this afternoon or early
evening. Meanwhile isolated storms have developed within the
sfc instability axis north of the Tulsa metro. Both cases warrant
chance of thunderstorms into the evening, with an attendant
severe weather threat given the instability and moderate deep
layer shear.
Later tonight, most models keep the frontal zone active as it
continues to push southwest. Additional storms developing in this
frontal zone are still expected to move into western AR and at
least parts of northeast OK after midnight. For the most part,
this activity will remain elevated on the cooler side of the
front, but still will be adequate instability and shear for at
least a limited severe threat through tonight. Should note that
neither situation is a high confidence solution, but severe threat
is present both into this evening and again later tonight.
&&
.LONG TERM...
(Tomorrow through Sunday)
Issued at 210 PM CDT Sun Aug 18 2024
Scattered convection could linger through the morning across
mainly NW AR, otherwise the front will continue its back-door
path across much of the area bringing notably less humid and
slightly cooler air into all but the far southeast portion of OK.
This area will see one more day of heat, and an advisory will be
issued for a few counties for Monday. After that we get a break
from heat headlines for several days it would appear.
As the area remains on the eastern side of the upper ridge,
nocturnal storm chances may persist another day or two but with a
down-turn in coverage and intensity. Some signal remains for a
few elevated showers and storms Monday night into Tuesday and have
maintained a small chance then. Otherwise a dry forecast with
upper ridge becoming centered more overhead late in the week, but
with a surface high over much of the eastern CONUS at least
keeping humidity levels reasonable a bit longer.
&&
.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Sun Aug 18 2024
Challenging convective forecast today, with a couple of different
windows for thunderstorm impacts at all sites except for MLC
through the period. Confidence is highest in isolated development
mid to late afternoon in NW AR, and as such, will carry a VCTS
mention at FYV/XNA/ROG into early evening, with expected coverage
precluding inclusion of category impacts at this point. Confidence
is also fairly high that thunderstorms will expand late
tonight/early Monday morning across northwest Arkansas, with
coverage supporting a higher likelihood of category impacts. Will
maintain the existing PROB30 groups, although will delay their
onset by a couple of hours. Something to be watched is how
thunderstorms along the NE/KS border trend as they move southward
and approach northeast Oklahoma and northwest Arkansas late this
afternoon and evening. There is a low chance for both category and
wind impacts if these storms intensify and organize before moving
into the area, with FYV/XNA/ROG most at risk. Uncertainty is high
enough that this scenario will not be included in the TAFs at this
time but if confidence increases here, will amend the relevant
TAFs for it. Winds will shift to an easterly direction late in the
period behind a cold front, but speeds should remain light.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 74 90 70 87 / 20 10 20 20
FSM 75 90 72 88 / 30 10 10 20
MLC 75 95 73 90 / 10 10 10 10
BVO 71 89 66 85 / 30 10 20 20
FYV 69 88 65 85 / 60 20 10 20
BYV 68 86 62 83 / 50 30 10 10
MKO 74 89 70 85 / 20 10 10 20
MIO 68 87 65 84 / 50 20 20 20
F10 74 91 71 88 / 10 10 10 10
HHW 76 99 75 91 / 10 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ057-058-063-069.
Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
053>056-059>062-064>068-070>076.
Heat Advisory from noon to 8 PM CDT Monday for OKZ049-053-073.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.
Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
020-029.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...22Hazardous weather outlook, Aug 18, 3:56 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Sun Aug 18 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Sun Aug 18 2024
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest and West Central Arkansas.
ONSET...Ongoing.
DANGEROUS HEAT.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest and West Central Arkansas.
ONSET...Ongoing.
DISCUSSION...
The combination of heat and humidity have lead to dangerously
high heat across the region this afternoon, with many locations
experiencing heat indices in excess of 110 degrees from eastern
Oklahoma into western Arkansas. A boundary currently moving
through northwest Arkansas and far northeast Oklahoma will also
serve as the focus for a few thunderstorms that will be possible
this afternoon and evening. A few storms could be severe, with
damaging wind gusts the primary threat through the evening.
Otherwise, slightly cooler and drier air will follow the boundary
tonight bringing an end to the excessive heat for most of the area
for a few days.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY THROUGH SATURDAY...No Hazards.
EXTENDED DISCUSSION...
Dangerous heat may persist into Monday across far southeast
Oklahoma. Otherwise, relatively cooler temperatures are expected
by early in the work week behind Sunday's cold front and as the
upper ridge shifts westward away from the region.
A low chance of showers and thunderstorms will exist again Monday
night into Tuesday morning. Severe thunderstorms are not
expected.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 18, 4:53 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
553 PM CDT Sun Aug 18 2024
ARZ001-010-182330-
Benton AR-Washington AR-
553 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT BENTON AND NORTHERN WASHINGTON
COUNTIES THROUGH 630 PM CDT...
At 553 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Bentonville, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Siloam Springs... Bella Vista...
Lowell... Farmington...
Pea Ridge... Gentry...
Tontitown... Cave Springs...
Decatur... Highfill...
Garfield... Springtown...
Northwest Arkansas Regional Air...Hobbs State Park...
War Eagle... Miller...
This includes Interstate 49 between mile markers 65 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Arkansas.
&&
LAT...LON 3623 9389 3619 9390 3600 9446 3638 9455
3650 9401 3628 9387 3624 9387
TIME...MOT...LOC 2253Z 323DEG 22KT 3636 9429
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 18, 4:58 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CDT Sun Aug 18 2024
ARZ010-OKZ063-069-182330-
Washington AR-Adair OK-Delaware OK-
558 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WASHINGTON...SOUTH
CENTRAL DELAWARE AND NORTHERN ADAIR COUNTIES THROUGH 630 PM CDT...
At 558 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Scraper, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Stilwell... Lincoln...
Westville... Watts...
Adair State Park... Christie...
Cincinnati... Baron...
Maryetta... Ballard...
Summers... Natural Falls State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Arkansas.
&&
LAT...LON 3622 9469 3596 9437 3582 9464 3606 9480
3616 9480 3616 9481
TIME...MOT...LOC 2258Z 323DEG 22KT 3611 9474
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Benton
- When
- August 18, 5:02 PM CST
- Where
- Benton County, 2.1 mi W of Osage Mills
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.281, -94.308
The ASOS at the Northwest Arkansas National Airport (XNA) measured 64 mph thunderstorm wind gusts.
Thunderstorm Wind, Washington
- When
- August 18, 5:22 PM CST
- Where
- Washington County, 0.14 mi E of (Asg)springdale
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.180, -94.118
The AWOS at the Springdale Municipal Airport measured 59 mph thunderstorm wind gusts.
Hail, Washington
- When
- August 18, 5:23 PM CST
- Where
- Washington County, 1 mi N of Farmington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.044, -94.250
Hail, Washington
- When
- August 18, 5:23 PM CST
- Where
- Washington County, 0.64 mi NNE of Farmington
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.039, -94.247
Ping pong ball size hail damaged vehicles and homes.
Thunderstorm Wind, Washington
- When
- August 18, 5:25 PM CST
- Where
- Washington County, 0.72 mi N of (Fyv)fayetteville Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.010, -94.168
The ASOS at Drake Field measured 58 mph thunderstorm wind gusts.
Hail, Washington
- When
- August 18, 5:25 PM CST
- Where
- Washington County, 2.14 mi WNW of Farmington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.040, -94.286
Thunderstorm Wind, Washington
- When
- August 18, 5:25 PM CST
- Where
- Washington County, Fayetteville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 36.070, -94.170
Strong thunderstorm wind blew down trees.
Thunderstorm Wind, Washington
- When
- August 18, 5:25 PM CST
- Where
- Washington County, 2 mi NE of Farmington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 36.050, -94.225
Strong thunderstorm wind blew down trees, and damaged street signs.
Thunderstorm Wind, Washington
- When
- August 18, 5:26 PM CST
- Where
- Washington County, 1 mi W of Fayetteville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.070, -94.188
Strong thunderstorm wind blew down several trees.
Hail, Washington
- When
- August 18, 5:30 PM CST
- Where
- Washington County, 2 mi SE of Fayetteville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.050, -94.145
Thunderstorm Wind, Washington
- When
- August 18, 5:30 PM CST
- Where
- Washington County, 1 mi SE of Johnson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.120, -94.157
Thunderstorm wind gusts were estimated to 60 mph.
Hail, Washington
- When
- August 18, 5:36 PM CST
- Where
- Washington County, 2.12 mi ESE of Prairie Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.974, -94.283
Thunderstorm Wind, Franklin
- When
- August 18, 6:01 PM CST
- Where
- Franklin County, 0.55 mi N of Cass
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.688, -93.819
Strong thunderstorm wind blew down numerous trees.
Thunderstorm Wind, Franklin
- When
- August 18, 6:06 PM CST
- Where
- Franklin County, 0.23 mi N of Jethro
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.603, -93.880
Strong thunderstorm wind blew down numerous trees.
Thunderstorm Wind, Franklin
- When
- August 18, 6:19 PM CST
- Where
- Franklin County, 0.44 mi SE of Altus
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.445, -93.765
Strong thunderstorm wind blew down numerous trees.
Thunderstorm Wind, Franklin
- When
- August 18, 6:25 PM CST
- Where
- Franklin County, 2 mi NW of Watalula
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.590, -93.845
Strong thunderstorm wind blew down numerous trees.
Thunderstorm Wind, Crawford
- When
- August 18, 6:30 PM CST
- Where
- Crawford County, 0.62 mi SW of Dyer
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.493, -94.138
Strong thunderstorm wind blew down power lines.
Thunderstorm Wind, Sebastian
- When
- August 18, 6:40 PM CST
- Where
- Sebastian County, 1.51 mi SE of Island
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.405, -94.111
Strong thunderstorm wind blew down trees onto Shaver Road.
Thunderstorm Wind, Sebastian
- When
- August 18, 6:40 PM CST
- Where
- Sebastian County, 0.47 mi NE of Lavaca
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 35.336, -94.175
Strong thunderstorm wind blew down power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, August 18, 20243 deaths · $820,000 · 34 events
- Hail and Damaging Winds in Virginia, August 18, 20241 death · $43,000 · 2 in hail · 17 events
- Flash Flooding and Astronomical Low Tide in New York, August 18 to 19, 2024$11 million · 43 events
- Rip Currents in Illinois, August 18, 20241 death · 2 injured · 2 events
- Heat in Arizona, August 18, 20241 death · 1 event
- Hail and Damaging Winds in Georgia, August 18, 2024$127,000 · 1 in hail · 68 events
- Damaging Winds in Mississippi, August 18, 2024$287,000 · 63 kt wind · 20 events
- Flash Flooding in Pennsylvania, August 18, 2024$254,000 · 12 events
- Damaging Winds in North Carolina, August 18, 2024$150,000 · 60 kt wind · 6 events
- Damaging Winds in Arizona, August 18, 2024$103,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2024$50,000 · 1 in hail · 12 events
- Damaging Winds in Oklahoma, August 18, 2024$60,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208292, 1208931, 1208934, 1208939, 1208930, 1208936, 1208937, 1208938, 1208949, 1208932, 1208933, 1208935, 1208944, 1208945, 1208947, 1208940, 1208941, 1208942, 1208943.